MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIDENT ALUMINA INSERT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNCE

STRYKER ORTHOPAEDICS-MAHWAH TRIDENT ALUMINA INSERT; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNCE
Catalog Number 625-0T-36G
Medical Device Problem Codes Migration or Expulsion of Device (1395); Noise, Audible (3273)
Health Effect - Clinical Codes Unspecified Infection (1930); Pain (1994); Injury (2348)
Date of Event 09/12/2003
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An event regarding infection, pain and audible noise involving a trident alumina liner was reported.The event for infection was not confirmed however, audible noise was confirmed by medical review.Method & results: product evaluation and results: not performed as the device was not returned.Clinician review: a review of the provided medical records and x-rays by a clinical consultant indicated: "on (b)(6) 2003 he underwent a primary right total hip arthroplasty for a diagnosis of osteoarthritis of the right hip." [.] "an office visit of (b)(6) 2003 notes the patient to be "doing well".When seen on (b)(6) 2003 he was allowed weightbearing as tolerated and was to return in two months.He was seen on (b)(6) 2003 in the emergency room where it was noted, "hip started popping.Seems like sciatic pain"."" [.] "he had a consultation on (b)(6) 2011 where it was noted, "failing ceramic right total hip arthroplasty.Acetabular component may be too flat and is causing impingement which has led to, squeaking and probable ceramic failure, getting stiffer, more pain.Plan: revision".On (b)(6) 2011 a revision of the right acetabulum was performed for a diagnosis of painful right total hip arthroplasty.The operative report describes spinal anesthesia and use of the previous posterolateral approach.At surgery an anterior hip impingement with a retroverted acetabular component was noted.The alumina head had "one small area of striping; otherwise, normal"." [.] "x-ray printouts available for review include a series dated (b)(6) 2011, which is an ap of a right uncemented total hip arthroplasty, which is reduced.A radiodense, large head is noted and the components are in nominal position." [.] "while no pre-op x-rays are available for review, the revising surgeon noted malposition of the acetabular component of the primary total hip arthroplasty resulted in impingement and subluxation of the ceramic-ceramic bearing with a single stripe wear noted on the alumina head.These factors have been described as associated with increased incidence of squeaking in ceramic-ceramic hip arthroplasties.This may be relevant in this case." product history review: a device history review confirmed all devices accepted into finished goods conformed to specification.Complaint history review: no other events were reported for the lot and sterile lot indicated.Conclusions: the reported event of infection could not be confirmed as insufficient information was provided.A trend analysis was conducted for the reported failure mode and concluded infection is most likely a result from other factors not necessarily related to the device in the healthcare facility setting.Audible noise was confirmed due to malposition of the shell which "resulted in impingement and subluxation of the ceramic-ceramic bearing with a single stripe wear noted on the alumina head." the consulting clinician indicated, "these factors have been described as associated with increased incidence of squeaking in ceramic-ceramic hip arthroplasties.".
 
Event or Problem Description
It was reported through the filing of a lawsuit, that allegedly the patient received a trident ceramic acetabular system.It is alleged that patient "has suffered and continues to suffer both injuries and damages, including but not limited to: past, present and future physical and metal pain and suffering and extraordinary loosening and infection.As a result of the implantation of the device, the patient required a revision surgery on (b)(6) 2011.Update as per medical review: clinician concluded, "while no pre-op x-rays are available for review, the revising surgeon noted malposition of the acetabular component of the primary total hip arthroplasty resulted in impingement and subluxation of the ceramic-ceramic bearing with a single stripe wear noted on the alumina head.

Brand Name
TRIDENT ALUMINA INSERT
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNCE
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7556626
Report Number0002249697-2018-01648
Device Sequence Number19441969
Product Code MRA
UDI-Device Identifier04546540516862
UDI-Public04546540516862
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P000013
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2011
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/30/2007
Device Catalogue Number625-0T-36G
Device Lot NumberU5698405
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/07/2018
Initial Report FDA Received Date05/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;